Alert archive / Iowa / River Flood Warnings in 2008

River Flood Warning 67, NWS Des Moines, IA

May 7, 2008Mahaska County, Iowa

NWS Des Moines, IA issued this river flood warning at May 7, 2008, 7:08 PM CDT for Mahaska County, Iowa. It took effect at May 8, 2008, 11:47 PM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 7, 2008, 7:08 PM CDT (00:08 UTC)
In effect from
May 8, 2008, 11:47 PM CDT
Expired
May 9, 2008, 6:16 AM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
Flood severity
Minor

County Mahaska County, IA

The radar

The Des Moines radar (KDMX), 100 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point South Skunk River near Oskaloosa (OOAI4). The gauge peaked at 16.76 ft at May 9, 2008, 5:00 AM CDT.

actionminormoderate15202505/0705/0805/0905/10
Action stage
18 ft
Minor stage
24.5 ft
Moderate stage
28.5 ft
Major stage
30 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05471500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS83 KDMX 080008
FLSDMX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
708 PM CDT WED MAY 07 2008

...A FLOOD WARNING CONTINUES FOR THE SOUTH SKUNK RIVER...

IAC123-090008-
/O.NEW.KDMX.FL.W.0067.080509T0600Z-080511T0800Z/
/OOAI4.1.ER.080509T0600Z.080509T1800Z.080510T0800Z.NO/
708 PM CDT WED MAY 07 2008

* AT  6:30 PM WEDNESDAY THE STAGE WAS 12.6 FEET. 
* FLOOD STAGE IS 17.0 FEET. 
* FORECAST...RISE ABOVE FLOOD STAGE BY EARLY FRIDAY MORNING AND 
  CONTINUE TO RISE TO NEAR 17.3 FEET BY FRIDAY EARLY AFTERNOON. THE 
  RIVER WILL FALL BELOW FLOOD STAGE BY SATURDAY MORNING.

$$
5 follow-up statements
000 
WGUS83 KDMX 080856
FLSDMX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
356 AM CDT THU MAY 08 2008

...A FLOOD WARNING CONTINUES FOR THE DES MOINES RIVER...SOUTH SKUNK 
RIVER...

IAC015-187-090856-
/O.EXT.KDMX.FL.W.0066.000000T0000Z-080511T1800Z/
/STRI4.1.ER.080507T1836Z.080508T1800Z.080510T1800Z.NO/
356 AM CDT THU MAY 08 2008

...FLOOD WARNING EXTENDED UNTIL SUNDAY AFTERNOON...THE FLOOD WARNING 
CONTINUES FOR
  THE DES MOINES RIVER AT STRATFORD.
* UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED.
* AT  3:00 AM THURSDAY THE STAGE WAS 15.3 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 14.0 FEET. 
* FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 15.5 FEET BY 
  THURSDAY AFTERNOON. THE RIVER WILL FALL BELOW FLOOD STAGE SATURDAY 
  EARLY AFTERNOON.

$$

IAC123-090856-
/O.CON.KDMX.FL.W.0067.080509T0600Z-080511T0800Z/
/OOAI4.1.ER.080509T0600Z.080509T1800Z.080510T0800Z.NO/
356 AM CDT THU MAY 08 2008

THE FLOOD WARNING CONTINUES FOR
  THE SOUTH SKUNK RIVER AT OSKALOOSA.
* UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED.
* AT  3:30 AM THURSDAY THE STAGE WAS 12.9 FEET. 
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 17.0 FEET. 
* FORECAST...RISE ABOVE FLOOD STAGE BY AFTER MIDNIGHT FRIDAY AND 
  CONTINUE TO RISE TO NEAR 17.3 FEET BY EARLY FRIDAY AFTERNOON. THE 
  RIVER WILL FALL BELOW FLOOD STAGE BY SATURDAY MORNING.


$$

ALBRECHT
000 
WGUS83 KDMX 081454
FLSDMX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
954 AM CDT THU MAY 08 2008

...A FLOOD WARNING CONTINUES FOR THE DES MOINES RIVER...SOUTH SKUNK 
RIVER...

IAC015-187-091454-
/O.EXT.KDMX.FL.W.0066.000000T0000Z-080511T0200Z/
/STRI4.1.ER.080507T1836Z.080508T0900Z.080510T0200Z.NO/
954 AM CDT THU MAY 08 2008

THE FLOOD WARNING CONTINUES FOR
  THE DES MOINES RIVER AT STRATFORD.
* UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED.
* AT 9:00 AM THURSDAY THE STAGE WAS 15.1 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 14.0 FEET. 
* THE RIVER HAS REACHED ITS CREST AND IS FORECAST TO GRADUALLY FALL
  BY LATE FRIDAY EVENING.

$$

IAC123-091453-
/O.EXT.KDMX.FL.W.0067.080509T0447Z-080511T0300Z/
/OOAI4.1.ER.080509T0447Z.080509T1200Z.080510T0300Z.NO/
954 AM CDT THU MAY 08 2008

THE FLOOD WARNING CONTINUES FOR
  THE SOUTH SKUNK RIVER AT OSKALOOSA.
* UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED.
* AT 9:30 AM THURSDAY THE STAGE WAS 14.9 FEET. 
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 17.0 FEET. 
* FORECAST...RISE ABOVE FLOOD STAGE BY THURSDAY NIGHT AND CONTINUE TO
  RISE TO NEAR 17.2 FEET BY FRIDAY MORNING. THE RIVER WILL FALL BELOW
  FLOOD STAGE BY FRIDAY NIGHT.

$$
S
000 
WGUS83 KDMX 082310
FLSDMX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
610 PM CDT THU MAY 08 2008

...A FLOOD WARNING CONTINUES FOR THE DES MOINES RIVER...IOWA RIVER...
SOUTH SKUNK RIVER...

IAC015-187-092310-
/O.EXT.KDMX.FL.W.0066.000000T0000Z-080510T1318Z/
/STRI4.1.ER.080507T1836Z.080508T0900Z.080509T1318Z.NO/
610 PM CDT THU MAY 08 2008

THE FLOOD WARNING CONTINUES FOR
  THE DES MOINES RIVER AT STRATFORD.
* UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED.
* AT  5:00 PM THURSDAY THE STAGE WAS 14.5 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 14.0 FEET. 
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO BELOW FLOOD STAGE BY 
  FRIDAY MORNING.


$$

IAC127-092309-
/O.CON.KDMX.FL.W.0068.000000T0000Z-080510T1800Z/
/MIWI4.1.ER.080508T1852Z.080509T0600Z.080509T1800Z.NO/
610 PM CDT THU MAY 08 2008

THE FLOOD WARNING CONTINUES FOR
  THE IOWA RIVER AT MARSHALLTOWN.
* UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED.
* AT  6:00 PM THURSDAY THE STAGE WAS 18.1 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 18.0 FEET. 


$$

IAC123-092309-
/O.CON.KDMX.FL.W.0067.080509T0447Z-080511T0300Z/
/OOAI4.1.ER.080509T0447Z.080509T1200Z.080510T0300Z.NO/
610 PM CDT THU MAY 08 2008

THE FLOOD WARNING CONTINUES FOR
  THE SOUTH SKUNK RIVER AT OSKALOOSA.
* UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED.
* AT  5:30 PM THURSDAY THE STAGE WAS 16.3 FEET. 
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 17.0 FEET. 
* FORECAST...RISE ABOVE FLOOD STAGE BY THURSDAY NIGHT AND CONTINUE TO
  RISE TO NEAR 17.2 FEET BY FRIDAY MORNING. THE RIVER WILL FALL BELOW
  FLOOD STAGE BY FRIDAY NIGHT.

$$
000 
WGUS83 KDMX 090856
FLSDMX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
356 AM CDT FRI MAY 09 2008

...A FLOOD WARNING CONTINUES FOR THE IOWA RIVER...SOUTH SKUNK 
RIVER...

IAC127-100856-
/O.EXT.KDMX.FL.W.0068.000000T0000Z-080510T1826Z/
/MIWI4.1.ER.080508T1852Z.080509T0000Z.080509T1826Z.NO/
356 AM CDT FRI MAY 09 2008

...FLOOD WARNING EXTENDED UNTIL SATURDAY AFTERNOON...THE FLOOD 
WARNING CONTINUES FOR
  THE IOWA RIVER AT MARSHALLTOWN.
* UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED.
* AT  3:00 AM FRIDAY THE STAGE WAS 18.0 FEET. 
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 18.0 FEET. 


$$

IAC123-100856-
/O.EXT.KDMX.FL.W.0067.000000T0000Z-080510T1800Z/
/OOAI4.1.ER.080509T1154Z.080509T1200Z.080509T1800Z.NO/
356 AM CDT FRI MAY 09 2008

THE FLOOD WARNING CONTINUES FOR
  THE SOUTH SKUNK RIVER AT OSKALOOSA.
* UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED.
* AT  3:30 AM FRIDAY THE STAGE WAS 16.8 FEET. 
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 17.0 FEET. 


$$
000 
WGUS83 KDMX 091116
FLSDMX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
616 AM CDT FRI MAY 09 2008

...THE FLOOD WARNING FOR THE IOWA RIVER...SOUTH SKUNK RIVER HAS BEEN 
CANCELLED...

IAC127-091146-
/O.CAN.KDMX.FL.W.0068.000000T0000Z-080510T1826Z/
/MIWI4.1.ER.080508T1852Z.080509T0000Z.080509T0600Z.NO/
616 AM CDT FRI MAY 09 2008

THE FLOOD WARNING HAS BEEN CANCELLED FOR 
THE IOWA RIVER AT MARSHALLTOWN.
* AT 6 AM FRIDAY THE STAGE WAS 17.8 FEET.
* FLOOD STAGE IS 18.0 FEET.
* THE RIVER FELL BELOW FLOOD STAGE AT 1 AM FRIDAY.

$$

IAC123-091146-
/O.CAN.KDMX.FL.W.0067.000000T0000Z-080510T1800Z/
/OOAI4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
616 AM CDT FRI MAY 09 2008

THE FLOOD WARNING HAS BEEN CANCELLED FOR 
THE SOUTH SKUNK RIVER AT OSKALOOSA.
* AT 5 AM FRIDAY THE STAGE WAS 16.8 FEET.
* FLOOD STAGE IS 17.0 FEET.
* THE RIVER HAS FALLEN BELOW FLOOD STAGE...AND NO 
  ADDITIONAL FLOODING IS FORECAST AT THIS TIME.

$$
s

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at May 7, 2:38 PM CDT, 4 hours 30 minutes earlier.

Area forecast discussion, May 7, 2:38 PM CDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
238 PM CDT WED MAY 7 2008

.SHORT TERM /TONIGHT/...
STORM SYSTEM OVER SOUTHERN PLAINS MOVING INTO THE LOWER TO MID MS
VALLEY TONIGHT. HIGH PRESSURE BUILDING SOUTH FROM CANADA WITH DRY
LOW LEVEL ADVECTION SHOULD BE ENOUGH TO LIMIT RAIN CHANCES ACROSS
THE FAR SOUTHEAST. HOWEVER...WILL MAINTAIN A VERY LOW POP DUE TO THE
PROXIMITY OF DEFORMATION ZONE MOVEMENT. CLEARING AND DRYING FROM THE
NORTH WILL MAKE MIN TEMPS A BIT TROUBLESOME...BUT COULD SEE SOME 30S
ACROSS THE NORTHERN TIER.

.LONG TERM /THURSDAY-WEDNESDAY/...
THURSDAY WILL BE A QUIET DAY IN BETWEEN SYSTEMS WITH COOL NORTHEAST
FLOW OVER THE REGION. NEXT SHORTWAVE DROPPING INTO THE BAGGY ZONAL
FLOW ACROSS THE CENTRAL CONUS WILL APPROACH THEN MOVE OVER THE AREA
THURSDAY NIGHT. SFC LOW PRESSURE WILL DEVELOP SOUTHEAST FROM THE
FRONT RANGE TO THE SOUTHERN PLAINS. WEAKENING FORCING AND MOISTURE
DIVERTING CONVECTIVE COMPLEXES OVER THE CENTRAL PLAINS WILL RESULT
IN DIMINISHING CHANCES OF PRECIPITATION AS THE INVERTED SURFACE
TROUGH MOVES ACROSS IOWA FRIDAY. SO WILL MAINTAIN A LOW CHC POPS
ACROSS ESPECIALLY THE WEST THURSDAY NIGHT AND FRIDAY. ACTIVE PATTERN
CONTINUES INTO THE WEEKEND WITH NEXT SHORTWAVE ON THE HEELS OF THE
FRIDAY WAVE ARRIVING INTO THE CENTRAL PLAINS EARLY SATURDAY...AND
GENERATING ANOTHER SURFACE LOW IN THE WESTERN PLAINS. THE CONSENSUS
LEAVES THE NAM ALONE WITH ITS NORTHERN TRACK AND TAKES THE SURFACE
LOW SOUTHEAST TO THE LOWER TO MID MISSISSIPPI VALLEY REGION BY
SUNDAY MORNING. REMNANTS FROM CONVECTIVE COMPLEXES THAT DEVELOP OVER
THE CENTRAL PLAINS WILL THREATEN WESTERN IA LATE FRIDAY NIGHT...BUT
WITH MORE STABLE AIR EXPECTED OVER THE REGION...EXPECT THUNDER
CHANCES TO BE QUITE SMALL. SATURDAY AFTN AND NIGHT APPEAR TO BE THE
TIME FRAME OF HIGHEST CHANCE OF RAIN...WITH GOOD MODEL AGREEMENT OF
A DEF ZONE TYPE RAIN SHIELD MOVING OVER CENTRAL IOWA. NOT EXPECTING
EXCESSIVE RAIN...BUT A MODERATE RAINFALL COULD STILL EXACERBATE THE
HIGH WATER LEVELS ACROSS NORTH CENTRAL IOWA. PRECIP PULLS AWAY
SUNDAY...BUT A COOL AIRMASS WILL BE IN PLACE IN ITS WAKE...WITH
HIGHS LIKELY STRUGGLING INTO THE 50S.

DIGGING SHORTWAVE COMING ACROSS THE NORTHERN ROCKIES EARLY NEXT WEEK
WILL GENERATE ANOTHER SURFACE WAVE THAT WILL TAKE A SIMILAR TRACK TO
THE PREVIOUS TWO...WITH CONVECTIVE CHANCES TUESDAY TRANSITIONING TO
A MORE STABLE RAIN TUESDAY NIGHT INTO WEDNESDAY. LOWER CONFIDENCE ON
TIMING OF THIS EVENT NECESSITATE A LONGER RANGE OF CHC POPS THAN
WILL LIKELY BE NEEDED AS THE TIME DRAWS CLOSER.

&&

.AVIATION...07/18Z
LOW MVFR CIGS SLOWLY CLEARING FROM NORTH TO SOUTH...WILL PERSIST AT
KDSM AND KOTM INTO LATE AFTERNOON/EVENING BUT HAVE ALREADY LARGELY
CLEARED THE NORTHERN SITES. WITH SURFACE HIGH PRESSURE APPROACHING
FROM THE NW WINDS WILL LIGHTEN AFTER SUNSET...EXCEPT AT KDSM AND
KOTM WHERE WINDS SHOULD REMAIN NEAR 10 KT OR HIGHER AS THEY WILL BE
FURTHER FROM THE HIGH AND IN A BIT STRONGER GRADIENT. NO PRECIP
EXPECTED NEXT 24 HOURS...EXCEPT VERY SLIGHT CHANCE AT KOTM OVERNIGHT
NOT JUSTIFYING INCLUSION IN TAFS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MOYER
LONG TERM...MOYER
AVIATION...LEE
Hazardous weather outlook, May 7, 3:16 PM CDT, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
316 PM CDT WED MAY 7 2008

IAZ004-006-007-015>017-023-025>028-033-034-036>039-044>046-
048>050-057>062-070>075-081>086-092>097-082030-
EMMET-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-POCAHONTAS-
WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-HAMILTON-HARDIN-GRUNDY-
BLACK HAWK-CRAWFORD-CARROLL-GREENE-STORY-MARSHALL-TAMA-AUDUBON-
GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-
MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
316 PM CDT WED MAY 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A THREAT OF ISOLATED TO SCATTERED THUNDERSTORMS SATURDAY
AND SATURDAY NIGHT. AT THIS POINT...THE CHANCE FOR SEVERE STORMS
APPEARS LIMITED. AN ADDITIONAL CHANCE FOR THUNDERSTORMS EXISTS
NEXT MONDAY NIGHT THROUGH TUESDAY...ALTHOUGH THE THREAT FOR
SEVERE WEATHER IS UNKNOWN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

IAZ005-024-035-047-082030-
KOSSUTH-HUMBOLDT-WEBSTER-BOONE-
316 PM CDT WED MAY 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLOOD WARNING REMAINS IN EFFECT FOR PORTIONS OF THE UPPER DES
MOINES RIVER. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE
AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A THREAT OF ISOLATED TO SCATTERED THUNDERSTORMS SATURDAY
AND SATURDAY NIGHT. AT THIS POINT...THE CHANCE FOR SEVERE STORMS
APPEARS LIMITED. AN ADDITIONAL CHANCE FOR THUNDERSTORMS EXISTS
NEXT MONDAY NIGHT THROUGH TUESDAY...ALTHOUGH THE THREAT FOR
SEVERE WEATHER IS UNKNOWN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CC/LEE

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 9:26 AM CDTRiver Flood WarningDMXMarshall21 hr

Nearby

River Flood Warnings in Iowa, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.